Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 221, NWS Sioux Falls, SD

August 7, 2000Cottonwood County, Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 7, 2000, 8:47 PM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 28 min. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2000, 8:47 PM CDT (01:47 UTC)
Expired
Aug 7, 2000, 9:15 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Cottonwood County, MN, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 8:50 PM CDTTornado F1Lakefield, MNA tornado damaged several buildings, including businesses and homes, a grain elevator, and trees as it touched down along highway 86 in Lakefield.
Aug 7, 8:56 PM CDTThunderstorm Wind 61 ELakefield, MNDownburst winds caused damage to power lines and a grain elevator, and tore singles off roofs.
Aug 7, 9:10 PM CDTTornado F1Bergen, MNA tornado caused damage to farm buildings and crops. The amount of crop damage was not determined.
Aug 7, 9:12 PM CDTThunderstorm Wind 52 EWindom, MN
Aug 7, 9:12 PM CDTThunderstorm Wind 61 EWestbrook, MNThunderstorm winds tore the roof off a garage and concession stand at a high school football field, and damaged the scoreboard, bleachers, and the baseball dugout at the school.
Aug 7, 9:12 PM CDTHail 1.5Westbrook, MNLarge hail broke windows in two school busses and a few other vehicles.
Aug 7, 9:22 PM CDTTornado F1Bergen, MNA tornado caused damaged to farm buildings.
Aug 7, 9:25 PM CDTTornado F1Lakefield, MNA tornado caused extensive damage to a family owned dairy farm.
Aug 7, 9:25 PM CDTTornado F1Jeffers, MNA tornado destroyed a barn and damaged other farm buildings. The tornado also caused crop damage, but the amount of crop damage was not determined.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 6:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 080147
SVRFSD
MNC033-063-080215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
847 PM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
  JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 915 PM CDT

* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHWEST OF STORDEN TO 7
  MILES SOUTH OF LAKEFIELD...OR FROM 20 MILES NORTHEAST OF SLAYTON TO
  7 MILES WEST OF JACKSON...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JACKSON...JEFFERS...WINDOM AROUND 900 PM CDT
  BERGEN...BINGHAM LAKE AROUND 910 PM CDT
  MOUNTAIN LAKE AROUND 915 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS 7AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 8:40 PM CDT, 7 minutes earlier.

Area forecast discussion, Aug 7, 8:40 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 PM CDT MON AUG 7 2000

WL BE CLEANING UP THE ZONES AS THE EVENING PROGRESSES...BUT ACTIVITY
CONTS TO REDEVELOP ALONG AND N OF A WMFNT WHICH IS STRETCHING FM
NCNTRL NEB TO SRN MN...AND WL RMN RATHER STATIONARY THRU THE NIGHT.
UPR LVL DISTRUBANCE WITH PLENTY OF LIFT WL EXIT THE FSD CWA AFT
06Z HOWEVER...WHICH WL LIMIT OR STOP ANY TS ACTIVITY. SVR TSTM
WATCHES STILL IN EFFECT FOR MUCH OF FSD CWA THIS EVENING...EXCEPT
THE SIOUX CITY AREA. NLG PROFILER STILL SHOWS GOOD LLVL INFLOW OF 35
KTS COUPLED WITH STRONG VEERING DIRECTION. FIRST WATCH WL EXPIRE AT
10PM AND WsL WATCH SPC TO SEE IF ANY EXTENSIONS ARE IN THE OFFING.

.FSD...NONE
 FUHS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:41 PM CDTSevere Thunderstorm WarningFSDPipestone, Rock34 min
Aug 7, 8:15 PM CDTSevere Thunderstorm WarningFSDPipestone, Rock30 min
Aug 7, 8:32 PM CDTSevere Thunderstorm WarningFSDMurray28 min
Aug 7, 8:40 PM CDTSevere Thunderstorm WarningFSDLyon35 min
Aug 7, 8:58 PM CDTSevere Thunderstorm WarningFSDMurray17 min
Aug 7, 9:06 PM CDTTornado WarningFSDJackson24 min
Aug 7, 9:14 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray31 min
Aug 7, 9:46 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.